North Carolina, 2007

Flash Flood and Hail in North Carolina, June 29, 2007

June 29, 2007 · NWS RAH · 12 events in 6 counties and zones

Strong daytime heating featuring temperatures in the mid 90s, resulted in |widespread convection. The strongest storms formed along the sea breeze boundary and lee side trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong daytime heating featuring temperatures in the mid 90s, resulted in |widespread convection. The strongest storms formed along the sea breeze boundary and lee side trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 29, 10:14 AM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 10:14 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1114 AM EDT FRI JUN 29 2007

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL CONTINUE
TO EXTEND WESTWARD OVER THE AREA THROUGH FRIDAY... PRODUCING WARM
AND HUMID CONDITIONS. A COLD FRONT WILL DROP SLOWLY SOUTH INTO NORTH
CAROLINA OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SFC ANALYSIS THIS MORNING SHOWS A COLD FRONT STRETCHING FROM
NORTHERN VA WEST THROUGH OH/IN/IL. A PRE-FRONTAL TROF WAS LOCATED IN
CENTRAL VA...CONTINUING WSW THROUGH WESTERN NC...AND WEST THROUGH TN
INTO ARKANSAS. 12Z UPPER AIR ANALYSIS SHOWS THE H85 FRONT OVER
CENTRAL PA/OH/IN/IL. A SHORTWAVE WAS ANALYZED OVER WV/KY/TN...AND
SHOWED UP AT H7 AND ABOVE. WV IMAGERY SHOWS A HINT OF THIS FEATURE
AS WELL. DEWPOINTS ACROSS THE AREA WERE IN THE 69-73F RANGE.

FOR THE UPDATE THIS MORNING...WILL RAISE MAX TEMPS A DEGREE OR TWO
ACROSS MOST OF THE AREA GIVEN MOSTLY SUNNY SKIES AND TEMPS ALREADY
IN THE LOWER/MID 80S. THIS GIVES A RANGE OF 91-94F FROM NORTH TO
SOUTH...WHICH IS IN LINE WITH GUIDANCE AND MODEL THICKNESSES.
LIKELY POPS IN THE NORTH THIS AFTERNOON AND HIGH CHANCE SOUTH
APPEAR ON TARGET AS SFC BOUNDARY APPROACHES FROM THE NORTH THIS
AFT/EVE. CENTRAL NC REMAINS IN A SLIGHT RISK FOR SEVERE STORMS
TODAY. SEVERE POTENTIAL IS AS FOLLOWS:

MOISTURE AND INSTABILITY...
DEWPOINTS ARE EXPECTED TO REMAIN AROUND 70F ACROSS MOST OF THE AREA
THIS AFT/EVE. THE 12Z GSO SOUNDING WAS PRETTY MOIST WITH A PWAT OF
1.69. THE 12Z GSO SOUNDING MODIFIED FOR A TEMP OF 91 AND A DEWPOINT
OF 70 YIELDED A SFC BASED CAPE OF OVER 3000 J/KG FOR THIS AFTERNOON.
GFS AND NAM FCST SOUNDINGS FOR THE 18-21Z TIME FRAME SHOW ANYWHERE
FROM 1500 J/KG TO 3000 J/KG OF SFC BASED CAPE...WITH THE GFS THE
LESSER OF THE TWO. THE GFS INSTABILITY FCST IS BASED ON DEWPOINTS
AROUND 65F...WHICH IS LIKELY SEVERAL DEGREES TOO LOW BASED ON
CURRENT DEWPOINTS AND THE TREND THE PAST DAY OR TWO. NAM FCST
SOUNDINGS ACROSS THE AREA APPEAR MUCH MORE REASONABLE...SHOWING
BETWEEN 2000-3000 J/KG OF SFC BASED CAPE THIS AFTERNOON...WITH THE
LOWER VALUES IN THE NORTH.

SHEAR...
FCST SOUNDINGS SHOW 20-25KT WESTERLY FLOW AT MID-LEVELS THIS
AFTERNOON AND EVENING IN THE NORTHERN HALF OF THE CWA. THIS IS
ENOUGH SHEAR TO SUPPORT SOME MULTICELL STORM ORGANIZATION...
ESPECIALLY THIS TIME OF YEAR WITH MODERATE TO STRONG INSTABILITY.

LIFT...
A SFC BOUNDARY WILL DROP SOUTH INTO CENTRAL NC LATER THIS AFT/EVE.
A PRE-FRONTAL TROF WAS ALREADY ANALYZED ACROSS THE AREA. A WEAK
SHORTWAVE ALOFT AT H5 AND H25 IS PROGGED TO CROSS THROUGH VA/NC
LATER THIS AFT/EVE AS WELL. ALSO...WITH EXTENSIVE CLOUD COVER
CURRENTLY OVER VA...A DIFFERENTIAL HEATING BOUNDARY WILL BE PRESENT
IN THE VICINITY OF THE NC/VA BORDER.

WITH CONVECTIVE TEMPS AROUND 90F AGAIN AND THE BETTER LIFT NOT
ARRIVING UNTIL LATER THIS AFTERNOON...EXPECT CONVECTION TO ONCE
AGAIN BEGIN DEVELOPING ALONG THE FOOTHILLS/MOUNTAINS EARLY THIS
AFTERNOON...WITH TCU AND CONVECTION BEGINNING TO BUILD LATER ON BY
18-19Z ACROSS CENTRAL NC. ALTHOUGH SEVERE THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA LATER THIS AFT/EVE...IT SEEMS LIKE
THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND JUST NORTH
OF THE HIGHWAY 64 CORRIDOR WHERE THE 20-25KT MID LEVEL FLOW AND
2000-3000 J/KG OF SFC BASED CAPE ARE MORE APT TO BE JUXTAPOSED
LATER THIS AFTERNOON WHEN THE SFC BOUNDARY AND WEAK SHORTWAVE
ALOFT APPROACH. PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 60 MPH AND LARGE HAIL WITH WETBULB ZERO LEVELS AROUND 12
KFT. LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES IN AS LITTLE AS
AN HOUR WILL BE POSSIBLE IN THE STRONGER STORMS LATER THIS
AFTERNOON AND EVENING. -VINCENT

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS THE PREFRONTAL TROUGH EASES TO THE SOUTHEAST... NUMEROUS SHOWERS
AND STORMS SHOULD DROP SLOWLY SOUTHEAST THROUGH THE CWA DURING THE
EVENING BEFORE DECREASING IN COVERAGE (BUT NOT ENTIRELY DISSIPATING)
LATE TONIGHT. THIS SCENARIO HAS GOOD SUPPORT FROM THE SREF... FROM
CURRENT UPSTREAM CONDITIONS... AND ALSO SOMEWHAT FROM THE GFS
ALTHOUGH WITHOUT THE CONVECTIVE FEEDBACK-INDUCED PRECIP BULLSEYE.
THE ACTUAL COLD FRONT IS ON TRACK TO DROP THROUGH THE OHIO VALLEY
EARLY TONIGHT AND INTO NORTHERN NC LATE SATURDAY. HAVE HELD ONTO AT
LEAST CHANCE POPS EVERYWHERE THROUGH SATURDAY MORNING... THEN
INCREASE THE SOUTHEAST CWA TO LIKELY POPS SATURDAY AFTERNOON SOUTH
OF THE FRONT AS MOISTURE HERE REMAINS QUITE HIGH WITH FORCING FROM
THE MID LEVEL SHEAR AXIS AND THE UPPER JET HOLDING JUST OFF THE
NORTHEAST COAST. DEEP LAYER SHEAR IS AGAIN SO-SO AT JUST AROUND 20
KTS BUT STILL SUFFICIENT FOR ISOLATED SEVERE CELLS SATURDAY
AFTERNOON ACROSS THE SOUTH... HOWEVER TOO MUCH CLOUD COVER COULD
LIMIT DESTABILIZATION. LOWS 70-74 TONIGHT ARE ON THE HIGH END OF
GUIDANCE BUT MAY STILL BE TOO LOW IN A FEW SPOTS GIVEN THE HIGH
SURFACE DEWPOINTS EXPECTED. HIGHS 86-89 SATURDAY. THE NAM AND GFS
PART WAYS SOMEWHAT BY SUNDAY MORNING WITH THE NAM PUSHING THE FRONT
AND NNE SURFACE FLOW THROUGH THE CWA... WHEREAS THE GFS DEVELOPS A
WEAK WAVE OVER SOUTHEAST NC WHICH ALLOWS SOME LOW LEVEL MOISTURE TO
LINGER OVER THE FAR SOUTHEAST CWA WELL INTO SUNDAY. THE SREF MORE
CLOSELY RESEMBLES THE NAM SOLUTION... SO DONT EXPECT THE HIGH QPF
FAR TO THE NORTHWEST AS THE GFS INDICATES... BUT WILL HANG ONTO
SLIGHT CHANCES FOR SHOWERS SUNDAY ALONG THE FAR SOUTHEAST COUNTIES.
LOWS 66-72 AND HIGHS 81-86 WITH IMPROVING SKY CONDITION FROM NORTH
TO SOUTH. STORM TOTAL PRECIPITATION COULD REACH OVER 2 INCHES
WHICH... IF IT OCCUR... SHOULD PUT A GOOD DENT IN OUR YEAR-TO-DATE
RAINFALL DEFICIT. -GIH

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO SIGNIFICANT CHANGES ARE NEEDED. THE CANADIAN HIGH CENTER MOVES
OVER THE GREAT LAKES SUNDAY NIGHT/MONDAY AND BUILDS INTO NC...
PUSHING THE COLD FRONT WELL SOUTH OF NC. WARM AND SUBSIDING MID
LEVELS SHOULD ALLOW FOR PLENTY OF SUNSHINE MONDAY... AND BOTH
THICKNESSES AND AIR MASS CHARACTER SUPPORT HIGHS ABOUT A CATEGORY
BELOW NORMAL. AS THE MID LEVEL TROUGH AXIS SHIFTS OFF THE COAST
TUESDAY... THE SURFACE HIGH FOLLOWS SUIT AND THE RESULTANT RETURN
FLOW SHOULD BRING A SLOW INCREASE IN DAYTIME CONVECTIVE CLOUDS FROM
TUESDAY ONWARD. A WESTERLY LOW LEVEL FLOW HELPS INDUCE LEE TROUGHING
OVER THE PIEDMONT MIDWEEK WITH THE SURFACE RIDGE CONTINUING TO
STRETCH WESTWARD ACROSS THE SOUTHEAST AND GULF STATES AS HEIGHTS
RISE ALOFT. ISOLATED AFTERNOON STORMS ARE POSSIBLE THURSDAY AS LOW
LEVEL LAPSE RATES CLIMB OVER CENTRAL NC WITH THE INCREASING MOISTURE
THROUGH THE COLUMN... ALTHOUGH COVERAGE SHOULD BE HAMPERED BY THE
DEEP WNW FLOW. -GIH

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
LINGERING RAIN MAINLY ACROSS THE NORTH CENTRAL AND NORTHEAST PORTION
OF NORTH CAROLINA WILL MOVE NORTHEAST AND EAST THROUGH THE EARLY
MORNING HOURS.

LIGHT WINDS COMBINED WITH MOIST CONDITIONS WILL LEAD TO THE
DEVELOPMENT OF FOG... ESPECIALLY IN AREAS THAT RECEIVED RAIN...
GSO/INT. AS SURFACE TROUGH MOVES THROUGH THE AREA TODAY... SCATTERED
THUNDERSTORM ACTIVITY WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING.
A COLD FRONT WILL MOVE SLOWLY SOUTH THROUGH THE AREA TONIGHT... AND
LINGER THROUGH THE SATURDAY NIGHT. POSSIBLE MVFR CONDITIONS IN
SCATTERED PRECIPITATION.

MAINLY WEST WINDS LESS THAN 10 MPH THROUGH TONIGHT... SHIFTING TO
NORTHEAST LESS THAN 10 KTS SATURDAY.

AFTER SATURDAY NIGHT...HIGH PRESSURE WILL BUILD OVER THE AREA FROM
THE NORTHWEST. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...RHJ
Hazardous weather outlook, Jun 29, 4:58 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
558 AM EDT FRI JUN 29 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
558 AM EDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH TONIGHT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER
NORTHERN NORTH CAROLINA... THEN WILL BECOME NUMEROUS AS THEY
EXPAND TOWARD THE SOUTHEAST LATE IN THE DAY AND OVERNIGHT.

SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
HAIL UP TO THE SIZE OF PENNIES IS ALSO POSSIBLE. ANY STORM IS
LIKELY TO PRODUCE A HEAVY DOWNPOUR... AND IF SEVERAL STORMS PASS
REPEATEDLY OVER THE SAME AREA... LOCALIZED FLOODING PROBLEMS
COULD OCCUR... PARTICULARLY IN URBAN AREAS AND PLACES WITH POOR
DRAINAGE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ALONG
AND NORTH OF HIGHWAY 64... BUT THEY COULD OCCUR ANYWHERE ACROSS
CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE RISK OF SEVERE STORMS WILL CONTINUE ON SATURDAY... PRIMARILY
ALONG AND SOUTH OF HIGHWAY 64. THE MAIN THREATS WILL AGAIN BE
DAMAGING WIND GUSTS OVER 60 MPH... AND HAIL THE SIZE OF PENNIES.

BEYOND SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... AND
AGAIN ON SATURDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE IN RALEIGH.

HARTFIELD

The radar

The Raleigh/Durham radar (KRAX), 19 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Hail, Wake

When
June 29, 12:25 PM EST
Where
Wake County, 7 mi E of Fuquay Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.580, -78.676

Hail, Johnston

When
June 29, 12:30 PM EST
Where
Johnston County, 5 mi NW of Coats Xrds
Measured
0.75 in hail
Reported by
Public
Coordinates
35.571, -78.613

Penny size hail was reported on Route 50 just south of the Wake and Johnston County line.

Thunderstorm Wind, Chatham

When
June 29, 1:05 PM EST
Where
Chatham County, Corinth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.580, -79.000

Several trees were blown down around Corinth.

Hail, Wake

When
June 29, 1:20 PM EST
Where
Wake County, 8 mi N of Raleigh
Measured
0.75 in hail
Reported by
Public
Coordinates
35.916, -78.670

Penny size hail was reported on Durant Road.

Thunderstorm Wind, Wake

When
June 29, 1:35 PM EST
Where
Wake County, 3 mi E of Fuquay Spgs
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.580, -78.747

Thunderstorm Wind, Johnston

When
June 29, 2:00 PM EST
Where
Johnston County, 2.96 mi NW of Four Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.480, -78.467

Numerous trees were blown down on Highway 210 blocking traffic.

Thunderstorm Wind, Cumberland

When
June 29, 2:02 PM EST
Where
Cumberland County, (Pob)pope Afb Fayett
Measured
52 kt (60 mph) estimated gust
Reported by
AWOS
Coordinates
35.170, -78.980

Thunderstorm Wind, Johnston

When
June 29, 2:15 PM EST
Where
Johnston County, Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.380, -78.550

A couple of large trees were blown down blocking traffic at the intersection of Elevation Road and Federal Road.

Hail, Harnett

When
June 29, 4:10 PM EST
Where
Harnett County, 0.89 mi NE of Buies Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.409, -78.739

Penny size hail was reported near Highway 27 and Arbor Crest Lane. One inch diameter hail was also repored near Highway 421 and Old Stage Road.

Thunderstorm Wind, Harnett

When
June 29, 4:10 PM EST
Where
Harnett County, 1.13 mi SE of Buies Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.389, -78.736

Several trees were reported blown down near Highway 421 and Old Stage Road. Minor damage to several outbuildings in the area was also reported.

Hail, Moore

When
June 29, 4:35 PM EST
Where
Moore County, 4 mi SE of Robbins
Measured
0.75 in hail
Reported by
Public
Coordinates
35.389, -79.550

Penny size hail was reported just off Highway 705.

Flash Flood, Moore

When
June 29, 5:15 PM EST to 6:15 PM EST
Where
Moore County, Carthage
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.350, -79.420

Flooding was reported on Highway 15-501 and Bethlehem Church Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30874, 30872, 30877, 30873, 30881, 30878, 30882, 30879, 30875, 30880, 30876, 30871.